Herceptin has been one of the most remarkable breakthroughs in treating breast cancer — but it can cause cardiac issues.
Kathy LaTour is a breast cancer survivor, author of The Breast Cancer Companion and co-founder of CURE magazine. While cancer did not take her life, she has given it willingly to educate, empower and enlighten the newly diagnosed and those who care for them.
The breast cancer drug Herceptin, also called trastuzumab, has been one of the more remarkable breakthroughs in treating the disease. The drug is a targeted therapy, which means that, unlike regular chemotherapy, which goes after every rapidly dividing cell in the body, Herceptin interferes with the HER2/neu protein that stimulates cell proliferation. When HER2 is overexpressed, cancer cells reproduce faster. Herceptin stops the cells from growing, making it a remarkable drug for the one in four breast cancer patients who have overexpression of HER2.
The bad news is that Herceptin can cause heart problems, which is why oncologists are told to do cardiac monitoring prior to treatment, during treatment and after a patient has received the drug.
And this is the problem. A recent study of some 2,200 stage 1-3 patients with full Medicare coverage who received adjuvant trastuzumab-based chemotherapy were followed to determine if they were receiving cardiac monitoring. The result: only 36 percent were.1
The manufacturer's insert says patients on Herceptin need to have baseline cardiac assessment and frequent subsequent cardiac monitoring before, during and after treatment. Cardiac issues vary from 3 to 7 percent for those who received just Herceptin, 13 percent for Herceptin combined with paclitaxel and 27 percent when used in combination with an anthracycline chemotherapy.2
What makes this study from MD Anderson even more interesting were the physician characteristics of those oncologists who DID monitor their patients correctly. Adequate monitoring was more often occurring when the physician was female and graduated with a medical degree after 1990.
“Because trastuzumab-related cardiotoxicity is reversible, efforts to improve the adequacy of cardiac monitoring are needed, particularly in a vulnerable population," the authors of the study wrote, adding that adequate monitoring among these patients should be considered a marker of quality of care. Disseminating current guidelines should be a priority for hospitals, training programs and medical societies, they added.
The lead researcher pointed out that monitoring is increasing, and 78.8 percent of patients had a baseline cardiac evaluation. But subsequent monitoring, one evaluation every four months of therapy, was performed in only 42.6 percent of patients, and only 36 percent had guideline-adherent cardiac monitoring that followed the definition and guidelines.
And, as is common with many treatment and follow-up issues, the undertreatment of the elderly is a “well described” phenomenon.
So, once again, to those of you who have or are still taking Herceptin: Get yourself to a cardiologist for follow-up and the next time you see your oncologist, have a teaching moment about this issue.
1. Chavez-MacGregor M, Niu J, Zhang N, et al. Cardiac monitoring during adjuvant trastuzumab-based chemotherapy among older patients with breast cancer [published online May 11, 2015]. J Clin Oncol
. doi: 10.1200/JCO.2014.58.9465.
2. Gonzalez-Angulo AM, Hortobágyi GN, Esteva FJ. Adjuvant therapy with trastuzumab for HER-2/neu-positive breast cancer. Oncologist
. 2006 Sep;11(8):857-67.